Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaletra liquid
Mar 13, 2005

I have been on Kaletra capsules for the last 9 months. The GI side effects are not getting better. I am over the cramping, bloating and constant diarrhea.

Recently, I have made of aware of a liquid formula of Kaletra as well the possibilty of taking Kaletra once daily 6 pills instead of 3 pills 2x a day and just 3 pills once a day. Are you aware of how people are tolerating any of these other options?

Response from Dr. Young

Thanks for your post.

We have used both strategies with lopinavir/ritonavir (Kaletra)-- for persons that have difficulty with swallowing the capsules, using the liquid formulation may help.

Once-daily dosing has been studied in the Abbott 418 clinical trial. The results of this study demonstrate that there is similar performance between once- and twice-daily Kaletra, however, the tolerability is considerably worse, with increased gastrointestinal side effects.

If your having significant problems with cramps, bloating and diarrhea, I'd doubt that either of these strategies will improve your symptoms.

An alternative strategy would be to switch to one of the two newest PIs, atazanavir (Reyataz) or fosamprenavir (Lexiva, Telzir). Both of these medications have been shown to perform similarly to Kaletra (in salvage treatment) and appear to be at least as well, if not better tolerated. In our clinic, our impression of both newer PIs is that they are much better tolerated than Kaletra and offer patients like you a very acceptable alternative.

I hope this helps, good luck. BY



Previous
Could she really be negative
Next
CCR5 Inhibitors

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement